TODAY |

'Hallucinations, confusion and agitation': Police sound warning over LSD-type synthetic drug

An illegal synthetic drug that can lead to uncontrollable violent behaviour has left one person critically ill in Christchurch.

Six people have been treated in Christchurch Hospital after taking the synthetic drug in the last week - one remains in a critical condition, police say.

There have been deaths related to the drug, known as 25B-NBOMe, N-Bomb or synthetic LSD, in Australia and Asia.

The drug is a powerful synthetic hallucinogen related to amphetamines and can cause toxicity associated with both classes of drug, says Dr Paul Gee, Christchurch Hospital emergency medicine specialist.

"Hallucinations, confusion and agitation are common symptoms, sometimes leading to uncontrollable violent behaviour," he said.

The drug is sold as a white powder or in capsules.

"Recreational doses are measured in tiny microgram quantities (less than the size of a match-head) so it is very easy to use more than intended," Dr Gee said.

The last cluster of people getting sick after using synthetic drugs in Christchurch was about six months ago, Detective Senior Sergeant Jason Stewart says.

Police, Customs and other agencies are working to target users and distributors.

"There is a very real risk of serious harm or fatalities when people abuse any form of drug," Det Sen Sgt Stewart said.

Anyone wanting help with drug addiction can contact the Drug and Alcohol Help Line: 0800 787 797; ada@adanz.org.nz or www.adictionshelp.org.nz.

N Bomb synthetic drug Source: Supplied


More From